Mississippi, 2019Flash Flooding in Mississippi, July 21, 2019
July 21, 2019 · NWS JAN · 6 events in 2 counties and zones
Strong thunderstorms produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $179,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 21, 5:32 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 21, 5:32 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
632 AM CDT Sun Jul 21 2019
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
The patchy fog in south Mississippi and the low stratus deck in
east Mississippi this morning will both mix out in about an hour
or two. There are already scattered showers and storms developing
in central Mississippi which are expected to increase in coverage
through the morning and bring additional potential for reductions
in ceiling and visibility at all area TAF sites into the
afternoon hours. This activity will dissipate in the evening and
VFR conditions will then prevail. /10/
&&
.DISCUSSION...
Today and tonight: Today will be much like yesterday with a mid-
level weakness in the ridge still located over our area. This
disturbance is likely to trigger convection early in the day again
and to spread throughout the entire CWA. With very little
steering mechanisms in place, storm movement will be slow. This in
conjunction with the high moisture content in the air (PWs above
2 inches) may lead to some localized flash flooding issues. The
confidence in the flash flooding threat is low though since it
will likely be a very localized issue and not widespread. In most
areas, our summer soils can soak up more than 2 inches of rain per
hour before becoming bogged down and over saturated. Due to the
increased coverage of afternoon storms today, high temperatures
will top out in the upper 80s/near 90 across the area. The storms
will begin to dissipate with sunset this evening and will clear
for an overall quiet night with lows falling into the low to mid
70s. /10/
Monday through Saturday: Mid level wave, diving through the upper MS
valley at the beginning of the period, will push a cold front into
northern MS Monday morning. As the boundary encounters a
warming/destabilizing airmass ahead, widespread convection will
develop over northern portions diminishing over central sections
during the evening. The boundary will continue southward into
southern sections Tuesday where a good coverage of convection will
once again develop. To the north, drier air will begin spilling into
the area as dewpoints fall into the lower 60s. The convection will
diminish over the south during the evening with cool/dry advection
continuing overnight into Wednesday.
High pressure will shift east into the OH valley Wednesday night
allowing advection to diminish and setting up the best night for
radiational cooling. Thursday and to a large extent Friday will
remain convection free as the Gulf of Mexico remains cutoff in light
easterly flow. Some isolated storms may be possible late in the day
Friday over the far southeast where the old boundary begins coming
back north. Most of this looks to hold off until Saturday. /GG/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 86 71 88 72 / 68 28 53 53
Meridian 88 72 89 73 / 64 27 52 54
Vicksburg 88 73 89 71 / 44 28 51 57
Hattiesburg 88 71 90 73 / 62 25 58 46
Natchez 87 72 88 71 / 45 28 53 54
Greenville 89 74 89 71 / 63 31 52 57
Greenwood 88 72 88 70 / 69 30 54 59
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, Jul 21, 2:16 AM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
316 AM CDT Sun Jul 21 2019
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
220830-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
316 AM CDT Sun Jul 21 2019
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
21
&&
...HAZARD LEGEND...
No short term hazards expected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
Flash Flood, Holmes
- When
- July 21, 7:47 AM CST to 10:30 AM CST
- Where
- Holmes County, 2.98 mi ENE of Hebron to 3.14 mi E of Hebron
- Cause
- Heavy Rain
- Property damage
- $120,000
- Reported by
- Emergency Manager
- Coordinates
- 33.080, -90.080
Brozville Road closed due to flooding. A box culvert failed and a 30 foot section of road collapsed. Two homes also took on water.
Flash Flood, Holmes
- When
- July 21, 8:47 AM CST to 10:40 AM CST
- Where
- Holmes County, 2.68 mi NNW of Lexington to 2.56 mi NNW of Lexington
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.154, -90.071
Anderson Road was closed due to flooding.
Flash Flood, Holmes
- When
- July 21, 9:02 AM CST to 10:40 AM CST
- Where
- Holmes County, 2.31 mi ESE of Hebron to 3.3 mi NW of Lexington
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 33.061, -90.092
Several roads were washed out throughout the county. One foot of water entered businesses along Depot Street in Lexington.
Flash Flood, Holmes
- When
- July 21, 9:09 AM CST to 10:40 AM CST
- Where
- Holmes County, 0.56 mi S of Lexington to 0.46 mi SSE of Lexington
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.112, -90.052
Emergency Manager reports 1 foot of water entering businesses along Depot Street in Lexington.
Flash Flood, Holmes
- When
- July 21, 9:17 AM CST to 10:40 AM CST
- Where
- Holmes County, 3.05 mi E of Huma to 3.21 mi ESE of Huma
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.231, -90.047
Bell Bottom Road closed due to flooding.
Flash Flood, Covington
- When
- July 21, 3:25 PM CST to 5:15 PM CST
- Where
- Covington County, 2.24 mi NW of Gandsi to 2.16 mi WNW of Gandsi
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.590, -89.530
Water flowed across Hwy 49 between Collins and Seminary.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 21 to 26, 201913 deaths · 10 events
- Flash Flooding in Ohio, July 21 to 22, 20191 death · 1 injured · $8.2 million · 4 events
- Damaging Wind and Lightning Strike in Florida, July 21, 20191 death · 7 injured · 50 kt wind · 2 events
- Excessive Heat and Heat in Maryland, July 21, 20191 death · 17 events
- Heat in Arizona, July 21, 20191 death · 1 event
- Wildfire in Arizona, July 21 to 31, 2019$9.0 million · 1 event
- Flash Flood and Flood in Missouri, July 21 to 22, 2019$125,000 · 30 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 21, 2019$86,000 · 50 kt wind · 15 events
- Damaging Winds in Arizona, July 21, 2019$135,000 · 52 kt wind · 3 events
- Flash Flooding and Lightning Strike in Kentucky, July 21 to 22, 2019$115,000 · 5 events
- Lightning Strike in Georgia, July 21, 2019$100,000 · 1 event
- Flash Flooding in West Virginia, July 21 to 22, 2019$71,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 845984, 845986, 845987, 845988, 845989, 845990.